Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Trizivir ONLY VS Epzicom/Viramune
Jul 7, 2007

Undetectable wuth 1100 TCs currently (9 years hiv pos) Is this OK to stop effects of AZT on muscle wasting. What about liver toxicities of Viramune

Response from Dr. Sherer

You ask a commonly asked question: Can I safely take a drug holiday, now that I have high CD4 cells and good viral load control? In particular, you note that you have some effect of long term AZT on muscle wasting, and you express concern about liver toxicity from Viramune. From the title of your message, it also sounds like you are also considering switching from trizivir only to epzicom/viramune, in order to avoid continuing exposure to AZT.

First, I would urge you to have this discussion with your doctor, who is likely to have other critical information in your case that I lack. I would like to know if your doctor has proposed this switch, or whether this is your idea, as well.

Because I lack so much important information, I will just make some observations that may be useful to you and your doctor, and ask that you share them with him or her.

Most studies of 'treatment interruptions' have been unsuccessful, i.e. the groups of patients who stopped meds temporarily have done worse, in terms of HIV disease progression or deaths, and in terms of the development of drug resistance, without much apparent benefit.

So my own advice would be NOT to stop medications, but rather to work with your doctor to get on a regimen that is not associated with undesirable side effects.

I would point out, however, that the one type of temporary treatment interruption that has appeared to allow time off medications without serious harm is one that you might quality for, i.e. the temporary cessation of treatment, while under the close and careful observation of your physician, with the intention of resuming the same regimen if and when your CD4 cells fall to the 350 cells/ml level.

The level at which you resume treatment is important; studies looking at CD4-guided treatment interruption that have LOWER thresholds, i.e. 200 or 250 CD4 cells/ml, showed that more HIV disease progression, death, and non-HIV related illness such as heart and kidney disease occur more often in patients who discontinue and resume ART only when the CD4 cells fall below 250 CD4 cells.

And in all cases, the active participation and consent of your physician would be a critical part of such an attempt.

Now turning to your question, i.e. whether a switch from trizivir (TZV) alone to viramune (nevirapine or NVP) plus epzicom (EZM), which is co-formulated epivir (3TC) and abacavir (ABC).

It is somewhat unusual in this era for patients to be managed on trizivir alone, as it has been shown to be inferior to NNRTI and PI-containing regimens. However, some physicians have elected to keep patients who were doing well on TZV when these data emerged, and you may be one of those patients. In the TZV clinical trials, the patients who did best on this combination were those with higher baseline CD4 cell counts and lower viral loads, e.g. below 100,000 at baseline.

A switch to NVP + EZM may be one reasonable alternative for you, if you have never before been treated with NVP or another member of that class of drugs, the NNRTIs (such as efavirenz). First, since you are already on 3TC and ABC, you would be unlikely to have new advsere effects to those drugs, so essentially this would be a single drug substitution of NVP for AZT due to possible AZT toxicity.

You are right to be concerned about liver toxicity with NVP, since it occurs in 10-15% of patients, but be aware that ALL of the ART drugs cause some liver toxicity, so this alone would not preclude its use. Also, when a NEW UNTREATED patient is to receive ART, if the patient is a woman, NVP should not be used if the CD4 cell count is over 250 cells/ml, and in man it should not be used if the CD4 cell count is over 400 cells/ml. However, this does NOT apply to your situation, since you have been on ART, and your CD4 cells are high for that reason.

Still, there may be other ART regimen options open to you with agents other than NVP, for example EZM + efavirenz (Sustiva or Stocrin), EZM + LPV/r (lopinavir or Kaletra, or AZM + ATV/RTV (atazanavir or Reyataz plus ritonavir), depending on what other prior treatments you have had, the results for your initial genotype resistance test (if one was done), your response to prior ART, and many other factors.

One final comment: Be aware that muscle wasting may result from prolonged exposure to AZT, but also from other causes, including HIV itself. You and your doctor may want to consider an evaulation that includes a muscle biopsy (which is a simple procedure) in order to establish the cause of the muscle atrophy.

As above, I urge you to talk to your doctor about all of these issues.


Previous
Superinfection
Next
HIV Drug Resistance

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement